Massachusetts, 2021

Hail and Damaging Wind in Massachusetts, July 23, 2021

July 23, 2021 · NWS BOX · 13 events in 3 counties and zones

A disturbance dropping southward from Canada was accompanied by a cool pool of air aloft. This helped trigger scattered severe thunderstorms in the late afternoon and early evening across eastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A disturbance dropping southward from Canada was accompanied by a cool pool of air aloft. This helped trigger scattered severe thunderstorms in the late afternoon and early evening across eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 3:27 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 23, 3:27 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
427 PM EDT Fri Jul 23 2021

.SYNOPSIS...
Scattered showers and thunderstorms should weaken and dissipate
after sundown, leading to clearing skies and a seasonable
evening. High pressure then builds overhead Saturday allowing
for dry and seasonably mild weather. A warm front brings an
increasing risk for showers later Saturday night, along with
increasing humidity levels. Unsettled pattern returns Sunday
with chances for showers and thunderstorms each afternoon into
midweek.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered showers/t-storms continue to blossom as of 300 PM,
greatest coverage mainly north of the Mass Pike. 100-mb mean mixed-
layer CAPEs are in the 500-1000 J/kg neighborhood, and storms thus
far have been very pulse-like generally lasting 30 minutes or so.
Storms should continue to increase in number thru the late afternoon
as they move southeastward, and be capable of small hail and brief
gusty winds. Again thinking mostly SPSable type storms through
sundown, but wouldn't rule out one or two reaching SVR levels. Still
looks as though the best chance for showers and storms is mainly
from Worcester/Windham Counties eastward. As these storms are being
driven mainly by a combo of strong daytime heating and a cold pool
aloft, after sundown expect storm coverage and intensity to diminish
markedly.

For tonight, should see clearing occur with light winds and weak
ridging in place. While confidence in coverage is currently fairly
low, areas that saw rain this afternoon could be a potential
breeding ground for patches of fog. But again very hit or miss.
Also, in coordination with GYX, have issued a coastal flood
statement for the eastern MA coast around tonight high tide period.
Impacts should be marginal/mainly spashover. For more detail see the
Coastal Flood section below. Lows tonight in the 50s in the outlying
sheltered valleys that radiate well, and the upper 50s to near 60 in
the urban areas.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday:

Trough aloft shifts eastward into the waters east of Cape Cod, with
shortwave ridging and related background subsidence aloft building
over SNE. Looking to be a generally dry and seasonably mild
Saturday. A few convection-permitting models do show some pop-up
showers or rogue thunderstorms on the Narrangsett Bay breeze during
the afternoon but thinking this is overdone given the subsidence
aloft. Highs upper 70s to mid 80s, with cooler mid 70s near the
eastern MA and southern RI/SE MA coast where sea-breezes are
expected to develop.

Saturday Night:

Saturday evening features increasing and lowering/thickening
clouds. This is due to a warm front that will be moving in from
eastern NY. Rain, perhaps with a rumble or two of thunder should
be on the increase during the second half of the night and
mainly across the western half of the forecast area. Sided
toward the SREF-based PoP which brings fairly solid Likely PoP
into our western zones. Turning more humid as well with mild
lows in the mid 60s, with upper 60s near the South Coast/Cape
and Islands.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Best shot of rain and thunderstorms comes Sunday and Sunday night.
  Drier conditions return later in the day Monday

* Warmer and more humid air returns starting Sunday and into next
  week

Details...

Sunday and Sunday night...

A mid level shortwave moves out of the Great Lakes into New England
on Sunday, flattening the ridge and bringing with it a surge of
moisture that will fuel showers and thunderstorms. As the warm front
lifts through on Sunday surface dewpoints surge back into the upper
60s or low 70s but moisture also returns through the entire column;
PWATs rebound to over 1.75 inches. Notably, though dewpoints surge
Sunday, temperatures do not. Even with a much warmer airmass
overhead (850 mb temps rising from ~10C on Saturday to ~15C on
Sunday) high temperatures will be near or even slightly below what
they were on Saturday thanks to abundant cloudcover and poor mixing
of the boundary layer. The difference will be a much muggier feel to
the air on Sunday. This poor mixing may also limit how much of the
low level jet overhead mixes down; it will be breezy, but the
strongest gusts will be over the Cape and Islands, 20 to 30 mph
though can't rule out some higher gusts to 40 mph. Showers and
thunderstorms move in with the warm front's arrival, overspreading
most of southern New England by late morning. We have plenty of
moisture available with good forcing for ascent, and instability is
there as well, on the order of 1000-1500 J/kg of CAPE. Bulk shear
values are marginal, near 30 kts, but lapse rates are poor which
would help to limit strong updrafts and storm strengthening. Gusty
winds and downpours are possible with any storms.

Monday through Thursday...

Shower and thunderstorms will come to an end behind the cold front
which drops through sometime on Monday ushering in a marginally
drier airmass, but won't see much relief from the humidity. Showers
come to an end later Monday but we remain beneath an essentially
stationary broad upper trough through at least Thursday; no
uninterrupted stretch of high pressure in sight. Thus, off and on
rain chances will continue as shortwaves periodically rotate through
the trough. Fortunately it's looking like a "more dry than wet"
situation through around Wednesday with high temperatures back in
the 80s. Confidence is low beyond this timeframe, but there are
signals that our next more formidable frontal system may approach
around Wed/Thu bringing a better chance of rain.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Rest of Today: High confidence.

While VFR most of the time, southeast moving iso/sct TSRA to
develop in the ~19-00z window (VCTS mention) mainly near and
east of ORH to FMH. Still think western MA/CT Valley airports
have a lesser chance at TSRA Light NW winds near the interior,
but will see sea- breeze develop in eastern MA around noontime.

Tonight: High confidence.

Any showers or storms diminish by 02z if not sooner to VFR.
Potential for patchy fog, with confidence in development and
coverage on the low side as areas that received rains today
stand a better chance for overnight fog. Light SW winds.

Saturday: High confidence.

VFR. SW winds 3-6 kt most TAFs, with sea-breeze developing
around 10 AM-1 PM for KBOS. Isolated shower or thundershower
near the South Coast and RI but too remote a chance to include
in TAFs.

Saturday Night: High confidence thru 06z, then trends moderate.

VFR continues to prevail thru ~06z. Thereafter warm front
arrives after 06z, with increasing/lowering clouds toward MVFR
or possible IFR west of ORH. Thinking mainly SHRA, but rumble
of thunder possible. South winds 3-6 kt.

KBOS TAF...High confidence in TAF. Possible TSRA between 19-00z;
VCTS mention but will amend if a more imminent threat.

KBDL TAF...High confidence in TAF. Less confidence in t-storm
coverage, if any develop would be between ~19-23z.

Outlook /Sunday through Wednesday/...

Sunday through Sunday Night: Mainly MVFR, with local IFR
possible. Breezy. Chance SHRA, chance TSRA.

Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, isolated TSRA.

Monday Night: VFR.

Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.

Tuesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.

Wednesday: Mainly VFR, with areas MVFR possible. SHRA likely,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Showers and thunderstorms should dissipate shortly around
sundown.

Through Saturday, winds and seas look to remain below small
craft advisory levels. Wind gusts mainly under 20 kt from the
N/NW through tonight, becoming E/ESE on Sat. Seas remain 3 ft or
less through Sat.

Later Saturday night and particularly overnight, a warm front
will bring about an increase in southerly winds with gusts on
the outer eastern waters close to SCA levels. Seas also should
build into the 2-4 ft range.

/Outlook /Sunday through Wednesday/...

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers, chance of thunderstorms.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
chance of thunderstorms.

Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

&&

.HYDROLOGY...
No active river flood warnings are in effect for rivers and
waterways in BOX's hydrologic service area.

However, after having a tremendous amount of rainfall from early
to mid July, many rivers and streams in Southern New England are
running much higher than normal. This is resulting in swift
currents that would not typically be seen in the summer. These
swift currents can catch those swimming or tubing/kayaking on
area waterways off guard. There have been 3 total reports of
drownings in the last week on the Farmington River in CT and
Squannacook River in MA given the higher than usual flows and
swift currents.

As we move into the weekend, those with interests swimming,
tubing or kayaking on area rivers and waterways should be aware
that swift currents due to high flows are occurring. This can
result in dangerous conditions, and it is generally discouraged
to swim, inner-tube, or kayak until flows decrease.

&&

.TIDES/COASTAL FLOODING...
400 PM Update:

Tides are reaching their monthly astronomical peak. This may
bring a period of minor splashover with the evening high tide
around midnight tonight. Weak wave action and light offshore
winds should mitigate a larger coastal flood threat, but minor
splashover on typically vulnerable shoreline roads are possible.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/RM
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...BW/RM
AVIATION...Loconto/RM
MARINE...Loconto/RM
HYDROLOGY...Loconto/NMB
TIDES/COASTAL FLOODING...Loconto
Hazardous weather outlook, Jul 23, 3:33 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Fri Jul 23 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-242045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-242045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 23, 12:20 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021

CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021

...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.

Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.

Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
      4159 7275 4158 7276 4157 7280 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286

Loconto
Special weather statement, Jul 23, 1:28 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
228 PM EDT Fri Jul 23 2021

MAZ004-005-026-231900-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
228 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MIDDLESEX COUNTY...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nashua, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Lowell, Billerica, Chelmsford, Dracut, Tewksbury, Westford,
Pepperell, Tyngsborough, Groton, Littleton, Ayer, Harvard, Boxborough
and Dunstable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4270 7130 4260 7122 4250 7156 4270 7162
TIME...MOT...LOC 1826Z 338DEG 12KT 4273 7150

Gaucher/AL
Special weather statement, Jul 23, 2:04 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
304 PM EDT Fri Jul 23 2021

MAZ005>007-231930-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
304 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX COUNTY...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boxford, or near North Andover, moving south at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Peabody, Beverly, North Andover, Danvers, North Reading, Ipswich,
Lynnfield, Middleton, Georgetown, Boxford, Hamilton, Newbury,
Groveland, Topsfield, Rowley and Wenham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4256 7080 4255 7090 4255 7092 4254 7095
      4253 7105 4273 7107 4275 7092
TIME...MOT...LOC 1902Z 345DEG 15KT 4267 7099

Gaucher/AL
Special weather statement, Jul 23, 3:41 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
441 PM EDT Fri Jul 23 2021

MAZ006-007-232115-
Eastern Essex MA-Western Essex MA-
441 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST ESSEX COUNTY...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amesbury, or near Exeter, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Haverhill, Newburyport, Amesbury, Ipswich, Salisbury, Georgetown,
Hamilton, Newbury, Groveland, Merrimac, Topsfield, Rowley and West
Newbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7083 4282 7082 4270 7077 4277 7082
      4271 7082 4270 7083 4271 7080 4269 7077
      4261 7089 4282 7106 4286 7103 4289 7093
TIME...MOT...LOC 2040Z 320DEG 20KT 4289 7097

Gaucher/AL
Special weather statement, Jul 23, 3:48 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
448 PM EDT Fri Jul 23 2021

MAZ017-020-RIZ001>007-232130-
Southern Bristol MA-Northern Bristol MA-Northwest Providence RI-
Bristol RI-Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
448 PM EDT Fri Jul 23 2021

...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN PROVIDENCE...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Providence, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm. Cloud to ground lightning and brief downpours can be expected.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, East
Providence, Cumberland, North Providence, West Warwick, Johnston,
North Attleborough, North Kingstown, Bristol, Attleboro, Smithfield,
Lincoln, Central Falls, Barrington, Swansea and Tiverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4193 7160 4198 7138 4171 7119 4170 7124
      4172 7126 4168 7124 4167 7120 4169 7118
      4167 7116 4164 7129 4168 7128 4163 7131
      4163 7135 4171 7129 4179 7137 4179 7138
      4165 7136 4169 7145 4162 7140 4158 7150
TIME...MOT...LOC 2047Z 340DEG 12KT 4186 7145

Loconto

The radar

The Boston radar (KBOX), 98 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Essex

When
July 23, 4:09 PM EST
Where
Essex County, Merrimac
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.830, -71.000

In Merrimac, broadcast media reported quarter size hail.

Hail, Bristol

When
July 23, 4:10 PM EST
Where
Bristol County, Seekonk
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.820, -71.330

In Seekonk, dime size hail was reported.

Hail, Essex

When
July 23, 4:20 PM EST
Where
Essex County, 0.51 mi W of Haverhill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.780, -71.090

In Haverhill, quarter size hail was reported at 520 PM EDT (420 PM EST). It had begun as nickel size hail fifteen minutes earlier.

Hail, Essex

When
July 23, 4:35 PM EST
Where
Essex County, 1.38 mi W of Georgetown
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.732, -71.007

In Georgetown, half dollar size hail was reported on Route 97, near the Georgetown and Groveland line.

Hail, Plymouth

When
July 23, 5:47 PM EST
Where
Plymouth County, East Bridgewater
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.030, -70.950

In East Bridgewater, dime size hail was reported.

Hail, Plymouth

When
July 23, 5:48 PM EST
Where
Plymouth County, 0.51 mi W of Brockton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -71.030

In Brockton, dime size hail was reported.

Hail, Plymouth

When
July 23, 5:57 PM EST
Where
Plymouth County, Whitman
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.080, -70.930

In Whitman, nickel size hail was reported.

Hail, Plymouth

When
July 23, 6:10 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.960, -70.680

In Plymouth, dime size hail was reported.

Hail, Plymouth

When
July 23, 6:25 PM EST
Where
Plymouth County, 1.69 mi ENE of Silver Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.010, -70.770

In Kingston, hail ranging from one-half inch to one inch (quarter size) was reported. |Time estimated based on radar.

Hail, Plymouth

When
July 23, 6:30 PM EST
Where
Plymouth County, 1.47 mi SSW of Baileys Corner
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.000, -70.710

In Kingston, dime size hail was reported.

Hail, Plymouth

When
July 23, 6:33 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.960, -70.680

In Plymouth, dime size hail was reported via a video on social media.

Hail, Plymouth

When
July 23, 6:40 PM EST to 6:50 PM EST
Where
Plymouth County, 1.47 mi SSW of Baileys Corner
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.000, -70.710

In Kingston, amateur radio reported half dollar size hail at 740 PM EDT (640 PM EST). Quarter size hail was reported via social media photos at 750 PM EDT (650 PM EST). Dime sized hail had been reported twenty minutes earlier.

Thunderstorm Wind, Plymouth

When
July 23, 6:49 PM EST
Where
Plymouth County, 0.4 mi E of Hanson Cranland Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
42.019, -70.822

In Halifax, police reported a large tree branch down on Oak Street and Marilyn Way. Report relayed by amateur radio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974791, 974800, 974793, 974803, 974796, 974792, 974794, 974801, 974804, 974797, 974795, 974799, 974805.